Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: Severe burning pain!

  1. #1

    Severe burning pain!

    I am a 54-year-old male C-5 quadriplegic. I am paralyzed from the shoulders down and also have no sensation from the shoulders down due to an accident in 1981. Almost 2 years ago I started having excruciating neurogenic pain in my abdomen. I get the abdominal pain every so often still, but it is now in my legs. My thighs feel like are burning really bad. I liken them to a really bad sunburn multiplied by a thousand. It also feels like my thighs are being squeezed in a vice. Last week my toes started to feel like pins and needles and burning really bad. Also, my calves feel like they are being pulled from the bone and they too are burning! I also now have a stabbing feeling in my left buttock which feels like a nail being hammered in. These sensations are hard to explain to non-medical staff because it feels like people don't believe me or understand what this pain is and how bad it actually gets. When it started I couldn't believe what was happening to me. With the help of my doctors and also doing plenty of reading on neurogenic pain I was able to better understand what was occurring to me. I just started taking methadone 8 weeks ago, but for some reason it only helps the pain in my abdomen and does nothing for the pain in my legs. I take 8 mgs of methadone, and it gets increased weekly until it reaches 10 mg. My other pain meds are 225 micrograms of Fentanyl patches, 12 mg of Dilauded for breakthrough pain. I take 50 mg of pregabalin 3 times a day. I also take at bedtime, 50 mg of amitriptyline and 75 mg of venlaflaxine. My pain is only getting worse and some days I just sit and cry because it is so intense. My quality of life has greatly been diminished. I know I have to get out of this funk I'm in and I am trying hard but it is very difficult when you are in pain every day. The only time I don't feel any pain is when I am sleeping. I don't have any trouble getting to sleep though. I try to distract myself as much as possible during the day. I was wondering if anybody else has this type of neurogenic pain and also if anybody had the pain suddenly start many years after the injury?

  2. #2
    Commish - Really sorry for you. So you went 29 years without neuropathic pain and then it began? That is incredible that it didn't suffer from that those first 29 years post SCI. You must have someone convinced you have pain if you are on a combination of methadone/fentanyl/dilaudid/pregabiin. I am surprised that you are on 2 long acting opiates namely the first 2 on that list. Is that all prescribed by one physician?

    I think there are people who were hit with NP pain many years after SCI but 29 years may be a Guinness Book Record.

  3. #3
    Commish,

    It takes a while to get the right mix of drugs to manage neuro pain. Personally for me, I hated fentanyl but methadone is much more effective. At 10mg a day you are not taking a lot. Maybe try dialing down the fentanly and upping the methadone. I currently take 1 10mg methadone in the morning 20mg at 2pm and 10mg at 10pm which manages my neuro pain fairly well.

    Not saying that specifically that will work for you but more you need to actively try to find what manages your pain best. Nothing will make it go away, it is all about getting to a point where things a manageable.

    Good luck and welcome to care cure.

  4. #4
    That is strange that the pain just started. Mine began in my left arm two weeks after my injury and now runs down my entire left side of my body and has been going strong for nearly 22 years. I tried several different pain medications, but since my pain comes and goes so quickly throughout the day and night they were fairly ineffective unless I doped myself up to the point of losing cognition. Good luck finding a fix... I gave up on fixing mine 10-15 years ago.

  5. #5
    Hi, yes mine started in my abdomen and pelvic region 5 yrs post. Tons of tests show I'm fine. A few years later I started having a sharp pain on the right side of my butt so much that I thought it was a skin/cushion issue but everything is perfectly fine. It's like sitting on a razor. Then my right foot started hurting even from the pressure of a pillow I use to cushion it. Xray was fine. The inside of my right thigh burns some nights. My lower back has felt severely sunburnt at times. It feels like I'm constantly wearing a corset too.

    So yes, you aren't alone. Distraction is what helps me most. I'm on 200 mg Neurontin 3/day. Was on 300 mg 3/day. Probably just wean myself off it again and see if it's tolerable. I know when I first developed neuropathic pain it was unbearable. Now, I know I'm not dying or anything is wrong so just go on living as best as I can!
    Aerodynamically, the bumble bee shouldn't be able to fly, but the bumble bee doesn't know that, so it goes on flying anyways--Mary Kay Ash

  6. #6
    Senior Member
    Join Date
    May 2006
    Location
    Somewhere in the Rocky Mountains
    Posts
    8,137
    I always had mine for the first fifteen years but I could focus away from it or it wasn't as intense. Then it seems after the fifteen year mark I started what one physician called a ''stairstep" decline where normal people gradually decline, we decline like falling off cliffs. I hope that makes sense. Mine has gotten so intense now that I can't focus without meds and I have adopted T-8's philosophy...I am going to take whatever it takes to live life as normal as possible. I have always had the notion and it has been drilled by every physician I have ever seen to take the least amount of drugs etc etc

    My doctors are starting to talk about nerve degeneration at the injury site.

    Take what you need to have a quality of life.

    However, some of those narcotics you list have a tendency to cause decreased breathing and they rarely prescribe them together. So be really careful.

    Glad you are getting some relief.
    T12-L2; Burst fracture L1: Incomplete walking with AFO's and cane since 1989

    My goal in life is to be as good of a person my dog already thinks I am. ~Author Unknown

  7. #7
    Commish,
    I developed burning, sometimes sharp, abdominal pains 57 years post. It was tentatively diagnosed as result prostatitis. However, all treatments failed and the pains got worse. In addition, I had constant AD sweating. Every imaginable diagnostic test came back negative. About a week ago, we started treating the pain with amatriptyline at the suggestion of some CC members and it is working well with both the pain and sweating. Regrettably, you have not been so lucky but the pain shit can come on anytime. Keep trying to find the magic combination of meds or whatever. One thing for sure, treating these pains is a trial and error process. I hope you find something soon. Pain can sure wear a person down.
    You will find a guide to preserving shoulder function @
    http://www.rstce.pitt.edu/RSTCE_Reso...imb_Injury.pdf

    See my personal webpage @
    http://cccforum55.freehostia.com/

  8. #8

    Commish - Sure do hope you find relief

    The past several months my pain has increased maybe 25%. I'm 34 years post.
    I'm on Fentanyl patches 100mgph - 4ea Oxycodone 10/325 daily - 8 ea Ibuprofen a day - Lyrica - Diazapam 5 mg x2 a day. AS with most of the members here the meds are not all that effective.

    I relate to the suggestion by t8burst to cut back on the Fentynal and up the methadone because my doctors are about to start me on methadone and are saying that they will cut back on the fentynal patch at that time.

    Also, pay attention to what darkened daisy wrote; "However, some of those narcotics you list have a tendency to cause decreased breathing and they rarely prescribe them together. So be really careful."

    You are taking a lot of medications, do be careful.

    Sorry you are in the state that you are in man, I hope the increases help.
    Gary Is = L-1 Para for 34 years.....................
    ~~~~~~~~~~

  9. #9
    Hi Commish


    I have recently developed pain in left side of abdomen, currently having tests at hospital to find out what is going on. I have Lidocaine patches which I put on the painful area, they don't get rid of the pain but seem to dull it down a bit. I hope you get some relief soon.

    Lu

  10. #10
    Senior Member
    Join Date
    May 2006
    Location
    Somewhere in the Rocky Mountains
    Posts
    8,137
    Gary...also be careful with the Ibuprofen. I can't take any of the Nsaids anymore because Ibuprofen gave me stomach ulcers. You don't know until it hits you like a ton of bricks and you start bleeding and having black stools. It used to work really good in combination with some of the lower dose narcotics for me. You can't really heal your stomach lining after that happens. I hate this age thing and falling apart!

    Just another thing to have to watch...
    T12-L2; Burst fracture L1: Incomplete walking with AFO's and cane since 1989

    My goal in life is to be as good of a person my dog already thinks I am. ~Author Unknown

Similar Threads

  1. Severe Pain Requires Severe Meds!
    By mike bauer in forum Pain
    Replies: 13
    Last Post: 09-16-2017, 04:31 PM
  2. Severe pain Dr stoped pain meds
    By NEWPARA in forum Pain
    Replies: 6
    Last Post: 05-31-2011, 02:39 PM
  3. Severe Burning Buttock Pain
    By michael5462 in forum Pain
    Replies: 5
    Last Post: 01-17-2011, 02:00 AM
  4. do you have a 'burning' pain...?
    By sankofa02 in forum Pain
    Replies: 18
    Last Post: 02-04-2009, 11:33 PM
  5. Severe Burning in Legs and Thighs
    By mike in forum Care
    Replies: 3
    Last Post: 02-10-2002, 11:10 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •